Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 55, NWS Las Vegas, NV

November 20, 2019Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Nov 20, 2019, 3:46 AM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2019, 3:46 AM MST (10:46 UTC)
Expired
Nov 20, 2019, 6:30 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 37 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 4:00 AM MSTFLASH FLOOD15 N Cottonwood Cove, NVEAGLE WASH ROAD (A DIRT ROAD WHICH IS BUILT WITHIN A WASH) WAS OBLITERATED BY OVERNIGHT RAINFALL AND WILL HAVE TO BE RESURFACED. NELSON LANDING TURNAROUND AND NELSON BERM WHICH IS LOCATED AT THE END OF EAGLE WASH WILL NEED TO BE REPAIRED. TIMING IS ESTIMATED.
Nov 20, 5:00 AM MSTFLASH FLOOD4 Wnw Golden Valley, AZFAST FLOWING WATER AND ROCKS CLOSED ESTRELLA RD FROM HIGHWAY 68 TO ZUNI DR.
Nov 20, 5:20 AM MSTFLASH FLOOD9 Ne Dolan Springs, AZPIERCE FERRY ROAD WAS CLOSED FROM MILE MARKER 15 TO 18 DUE TO FLOODING OF THE ARCHIBALD WASH.
Nov 20, 5:25 AM MSTFLASH FLOOD4 W Golden Valley, AZCHINO DRIVE WAS CLOSED FROM MILKY WAY TO ESTRELLA.
Nov 20, 5:58 AM MSTFLASH FLOOD5 Wnw Golden Valley, AZEGAR RD WAS CLOSED FROM HIGHWAY 68 TO ZUNI DR.
Nov 20, 6:11 AM MSTFLASH FLOOD5 Ssw Golden Valley, AZSHINARUMP DRIVE WAS CLOSED FROM COLORADO AVENUE TO EGAR ROAD.
Nov 20, 6:26 AM MSTFLASH FLOOD10 Ene Oatman, AZOATMAN HIGHWAY WAS CLOSED FROM SILVER CREEK RD TO MILE MARKER 39.
Nov 20, 6:26 AM MSTFLASH FLOOD9 Ene Oatman, AZOATMAN HIGHWAY WAS CLOSED FROM MILE MARKER 26 TO 39.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3531 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS55 KVEF 201046
FFWVEF
AZC015-CAC071-NVC003-201330-
/O.NEW.KVEF.FF.W.0055.191120T1046Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
246 AM PST Wed Nov 20 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Northeastern San Bernardino County in southern California...
  South central Clark County in southern Nevada...

* Until 530 AM PST/630 AM MST/.

* At 234 AM PST/334 AM MST/, Doppler radar indicated a large area of 
  persistent heavy rain across the tri-state area (CA, AZ, and NV). 
  One to two inches of rain has already fallen. Additional rainfall 
  amounts up to one inch are possible in the warned area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin, Golden Valley, Willow Beach Campground, 
  Yucca, Searchlight, Katherine Landing, Needles, Oatman, Mojave 
  Ranch Estates, Pierce Ferry And Antares Roads, and Chloride.

This includes the following highways...Highway 95 from Boulder City 
southward to Needles. 40 in Arizona between mile markers 22 and 
40. Interstate 40 in California between mile markers 88 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
      3593 11516 3591 11402

$$

Boothe
3 follow-up statements
745 
WGUS75 KVEF 201156
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
356 AM PST Wed Nov 20 2019

AZC015-CAC071-NVC003-201330-
/O.CON.KVEF.FF.W.0055.000000T0000Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
356 AM PST Wed Nov 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM PST/630 AM
MST/ FOR SOUTHWESTERN MOHAVE...NORTHEASTERN SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES...

At 351 AM PST/451 AM MST/, Radar indicates an area of moderate to 
heavy rainfall across Highway 93 from Dolan Springs to Arizona State 
Route 68. Additional rainfall amounts between one half inch and an 
one inch are possible in this area.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin, Golden Valley, Willow Beach Campground, 
  Yucca, Searchlight, Katherine Landing, Needles, Oatman, Mojave 
  Ranch Estates, Pierce Ferry And Antares Roads, and Chloride.


This includes the following highways...
 Interstate 40 in Arizona between mile markers 22 and 40.
 Interstate 40 in California between mile markers 88 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
      3593 11516 3591 11402

$$

Boothe
351 
WGUS75 KVEF 201219
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
419 AM PST Wed Nov 20 2019

AZC015-CAC071-NVC003-201330-
/O.CON.KVEF.FF.W.0055.000000T0000Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
419 AM PST Wed Nov 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM PST/630 AM
MST/ FOR SOUTHWESTERN MOHAVE...NORTHEASTERN SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES...

At 415 AM PST/515 AM MST/, Mohave County Public Works reported flash 
flooding in at Estrella Road in Golden Valley.

Other locations that will experience flooding include... Bullhead 
City, Laughlin, Willow Beach Campground, Yucca, Searchlight, 
Katherine Landing, Needles, Oatman, Mojave Ranch Estates, Pierce 
Ferry And Antares Roads, and Chloride.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
      3593 11516 3591 11402

$$

Boothe
123 
WGUS75 KVEF 201326
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
526 AM PST Wed Nov 20 2019

AZC015-CAC071-NVC003-201335-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
526 AM PST Wed Nov 20 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE...NORTHEASTERN SAN
BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 530 AM
PST/630 AM MST/...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
      3593 11516 3591 11402

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 9:10 PM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Nov 19, 9:10 PM MST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
810 PM PST Tue Nov 19 2019

.SYNOPSIS...Two storm systems will bring widespread rain and the
first significant snowfall of the season above 6000 feet through
midweek. The best chances for heavy precipitation will be tonight
through Wednesday, with showers lingering through Thursday, before
dry weather returns Friday through the weekend. Temperatures will be
10 to 20 degrees cooler Wednesday and Thursday, with very slow
recovery expected over the weekend.
&&

.UPDATE...Heavy precipitation event just beginning across the region
this evening ans highly anomalous atmospheric moisture content
combines with an incoming closed low. Heaviest precipitation
continues to be favored across Northwest Arizona and the Colorado
River Valley, where widespread rainfall totals of 1-2 inches are
possible. In fact, localized pockets of training thunderstorms may
result in very isolated totals exceeding 3 inches.  Flash flooding
will remain a concern overnight as this system unfolds.

Further west, light showers have begun to break out near Las Vegas
and expect this trend to continue overnight, though rainfall totals
exceeding a tenth of an inch in Las Vegas overnight are looking less
likely.  Additional rainfall with greater precipitation accumulation
will probably hold off in Vegas until tomorrow morning.

Overall, the forecast remains in good shape. However, I did update
the grids to boost PoPs to near 100 percent for areas where rain is
ongoing. Also skewed PoPs downward through the early morning hours
across our far western zones near Death Valley and the Owens Valley
where dry conditions will hold on until stronger forcing arrives
during the early morning hours.

-Outler-

&&

.AVIATION...For McCarran...Breezy winds have persisted through the
evening hours, with winds becoming more south to southeast as rain
creeps closer to the Valley. Gusts have generally been 20 to 25kts,
and expect that to continue through about midnight before winds drop
back to around 10kts with gusts ending. Low confidence that gusts
will become more intense at times the next few hours ahead of the
main precipitation, as isolated observations have reported sudden
gusts 35 to 45kts due to virga. Continuing to watch rain move north
and west towards the area. Current timing in the TAF looks good,
with rain moving in after 06Z. Light to occasionally moderate rain
is possible through the night at times. Ceilings may drop lower than
current forecast, with BKN 3-5kft possible with any heavier
precipitation. However, the better chance for low ceilings would be
Wednesday afternoon and confidence is low in any clouds lower than
5000ft at this time.

For the rest of southern Nevada, northwest Arizona and southeast
California...A broad area of rain with isolated embedded
thunderstorms has pushed into the Colorado River Valley through
southern NV into NW AZ this evening. MVFR ceilings and occasional
moderate rain has been reported with this precipitation.
Precipitation is expected to continue through the night over this
area, with heavy rain possible and ceilings below 5000ft possible at
times at IFP and EED. AT DAG, scattered showers are possible at
times through the night but should not be as intense or widespread
at areas further east. Elsewhere, precipitation will be slow to fill
in, and should take most of the night for showers to develop. South
to southeast winds will continue through the first half of tonight,
with widespread gusts 20 to 30kts. Winds should diminish after
midnight and would remain around 10kts

&&

.SHORT TERM...through Thursday night. Things are finally underway
this afternoon. Satellite loop showed the cutoff upper low west of
the Baja slowly beginning to move northeast under the influence of
the northern stream low center which was near San Francisco and
moving south. Ahead of the cutoff low, moisture from the remnants of
Tropical Storm Raymond was streaming north over Arizona and southern
California, with radar returns slowly increasing and expanding this
afternoon, along with isolated lightning flashes and strikes. High
resolution models still show some instability from the Colorado
River Valley eastward through midnight, which would support at least
spotty thunderstorms until the air column saturates and wipes out
the instability. As has been noted for days, the biggest concern has
been the sharp gradient in precip amounts from northwest to
southeast. The main change in the models this morning has been to
shift and tighten this gradient somewhat, with heavier amounts up to
three inches now in southern and eastern Mohave County and a very
sharp gradient from one to three inches along the Colorado River
Valley to less than half an inch near Amboy. The Flash Flood Watch
for Mohave County and adjacent areas of Clark and San Bernardino
still looks good, as does the Winter Storm Warning for the Clark
County mountains. The models have pulled higher precip amounts a bit
farther west into Lincoln County, which poses two problems - one,
whether to expand the Flash Flood Watch there, and two, whether to
add a Winter Storm Warning for the higher elevations above most of
the towns. At this time, will hold off on that, but will brief the
next shift to keep an eye on the precip trends in that area. Still
concerned that the Sierra and White Mountains of Inyo County may not
get as much snow as previously expected due to the slightly faster
speed/shorter duration of the storm, but will leave the Warning in
place so that anyone who has been enjoying the sunny and
unseasonably warm weather up there can be aware of the sudden
change. Still expecting the highest precip intensity to be over by
Thursday morning, followed by chances tapering off from west to east
during the day and evening.

.LONG TERM...Friday through next Tuesday.
As models work to resolve the exit of the significant weather system
mentioned in the above discussion, agreement continues to increase
regarding a follow-up closed low pressure system forming down the
California Coast on Friday. This low pressure system shouldn't cause
much in the way of impacts for our area and we can expect a weekend
with clear skies, dry conditions and seasonal temperatures.
However, the location of the aforementioned low will help determine
the exact position of the dominant northwesterly pattern that will
set up going into the work week. Through the day on Monday, a
shortwave disturbance is expected to slide down this northwesterly
flow toward our area. The deterministic GFS solution indicates this
disturbance pushing directly through the northern portions of our
forecast area bringing gusty northerly winds through the day on
Monday - a forecast our local models are suggesting. Conversely, the
deterministic ECMWF indicates this disturbance remaining north of
our area with a marginal increase in northerly winds - a resolution
that both the NBM and ECMWF ensemble members are reflecting. As a
result, low confidence at this time with regard to details, but an
uptick in northerly winds can be expected going into the next work
week. Regardless, the approach of this shortwave disturbance could
drop temperatures to below-average as we approach Thanksgiving.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures. The main concerns will be heavy rain and flash flooding
in Mohave County tonight and Wednesday, and heavy snow in the
mountains of Inyo and Clark counties through Thursday.
&&

SHORT TERM...Morgan
LONG TERM/AVIATION...Varian/Wolf

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Nov 19, 11:06 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 PM PST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLASH FLOOD      7 NW VIDAL JUNCTION     34.27N 114.65W
11/19/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS NUMEROUS AMOUNTS OF DEBRIS AND
            WATER CROSSING ROADWAY ALONG US95 NORTH OF
            VIDAL JUNCTION.

&&

CO
Local storm report, Nov 20, 12:00 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 PM PST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     FLASH FLOOD      1 WSW VIDAL JUNCTION    34.19N 114.58W
11/19/2019                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HIGHWAY 62 CLOSED DUE TO FLOODING. REPORTED
            VIA TWEET FROM CALTRANS DISTRICT 8.

&&

CO
Local storm report, Nov 20, 12:05 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1105 PM PST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLASH FLOOD      10 W RICE               34.10N 115.03W
11/19/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS VEHICLE STRANDED IN THE MIDDLE
            OF FLOODED ROADWAY.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 6:49 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Nov 19, 9:53 PM MSTAreal Flood AdvisoryVEFMohave5 hr
Nov 20, 2:47 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Nov 20, 7:04 AM MSTAreal Flood WarningVEFMohave5 hr
Nov 19, 10:09 PM MSTFlash Flood WarningVEFSan Bernardino6 hr
Nov 20, 7:41 AM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Nov 20, 9:07 AM MSTAreal Flood AdvisoryVEFClark6 hr

Nearby

Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in California, 2019Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.